Alert archive / Virginia / Gale Warnings in 2021

Gale Warning 31, NWS Baltimore/Washington

November 19, 2021

NWS Baltimore/Washington issued this gale warning at Nov 19, 2021, 12:01 PM EST. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 19, 2021, 12:01 PM EST (17:01 UTC)
Expired
Nov 19, 2021, 2:00 PM EST
In force
119 min
Issued by
NWS Baltimore/Washington

The text

As transmitted.

647 
WHUS71 KLWX 191701
MWWLWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Baltimore MD/Washington DC
1201 PM EST Fri Nov 19 2021

ANZ533-534-537-543-200115-
/O.EXP.KLWX.GL.W.0030.000000T0000Z-211119T1700Z/
/O.UPG.KLWX.SC.Y.0232.000000T0000Z-211120T0500Z/
/O.NEW.KLWX.GL.W.0031.211119T1701Z-211119T1900Z/
/O.NEW.KLWX.SC.Y.0234.211119T1900Z-211120T0500Z/
/O.CON.KLWX.GL.A.0008.211122T1700Z-211124T1100Z/
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-
1201 PM EST Fri Nov 19 2021

...GALE WARNING IN EFFECT UNTIL 2 PM EST THIS AFTERNOON...
...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
...GALE WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON THROUGH
LATE TUESDAY NIGHT...

* WHAT...For the Gale Warning, northwest winds around 20 kt with 
  gusts up to 35 kt and waves 2 to 4 ft. For the Small Craft 
  Advisory, north winds 10 to 20 kt with gusts up to 25 kt 
  expected. For the Gale Watch, northwest winds 15 to 25 kt with 
  gusts up to 35 kt and waves 2 to 4 ft possible.

* WHERE...Chesapeake Bay from North Beach MD to Smith Point VA, 
  Tidal Potomac from Cobb Island MD to Smith Point VA, and 
  Tangier Sound and the inland waters surrounding Bloodsworth 
  Island.

* WHEN...For the Gale Warning, until 2 PM EST this afternoon. 
  For the Small Craft Advisory, until midnight EST tonight. For 
  the Gale Watch, from Monday afternoon through late Tuesday 
  night.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

ANZ530-535-536-538-542-200115-
/O.EXP.KLWX.GL.W.0030.000000T0000Z-211119T1700Z/
/O.CON.KLWX.SC.Y.0233.000000T0000Z-211120T0100Z/
/O.CON.KLWX.GL.A.0008.211122T1700Z-211124T1100Z/
Chesapeake Bay north of Pooles Island MD-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Patapsco River including Baltimore Harbor-
Patuxent River to Broomes Island MD-
1201 PM EST Fri Nov 19 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EST THIS
EVENING...
...GALE WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON THROUGH
LATE TUESDAY NIGHT...
...GALE WARNING HAS EXPIRED...

* WHAT...For the Small Craft Advisory, northwest winds 10 to 15 
  kt with gusts up to 25 kt. For the Gale Watch, northwest winds 
  15 to 25 kt with gusts up to 35 kt possible.

* WHERE...Tidal Potomac River from Key Bridge to Cobb Island MD, 
  Patapsco River including Baltimore Harbor, Patuxent River to 
  Broomes Island MD, and Chesapeake Bay north of Pooles Island 
  MD.

* WHEN...For the Small Craft Advisory, until 8 PM EST this 
  evening. For the Gale Watch, from Monday afternoon through 
  late Tuesday night.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$

ANZ531-532-539>541-200115-
/O.EXP.KLWX.GL.W.0030.000000T0000Z-211119T1700Z/
/O.CON.KLWX.SC.Y.0232.000000T0000Z-211120T0500Z/
/O.CON.KLWX.GL.A.0008.211122T1700Z-211124T1100Z/
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
1201 PM EST Fri Nov 19 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST
TONIGHT...
...GALE WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON THROUGH
LATE TUESDAY NIGHT...
...GALE WARNING HAS EXPIRED...

* WHAT...For the Small Craft Advisory, northwest winds 15 to 20 
  kt with gusts up to 30 kt. For the Gale Watch, northwest winds 
  15 to 25 kt with gusts up to 35 kt and waves 2 to 4 ft 
  possible.

* WHERE...Chesapeake Bay from Pooles Island MD to North Beach 
  MD, Chester River to Queenstown MD, Choptank River to 
  Cambridge MD and the Little Choptank River, and Eastern Bay.

* WHEN...For the Small Craft Advisory, until midnight EST 
  tonight. For the Gale Watch, from Monday afternoon through 
  late Tuesday night.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$

DHOF
1 follow-up statement
705 
WHUS71 KLWX 191844
MWWLWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Baltimore MD/Washington DC
144 PM EST Fri Nov 19 2021

ANZ533-534-537-543-200245-
/O.EXP.KLWX.GL.W.0031.000000T0000Z-211119T1900Z/
/O.CON.KLWX.SC.Y.0234.211119T1900Z-211120T0500Z/
/O.CON.KLWX.GL.A.0008.211122T1700Z-211124T1100Z/
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-
144 PM EST Fri Nov 19 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST
TONIGHT...
...GALE WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON THROUGH
LATE TUESDAY NIGHT...
...GALE WARNING WILL EXPIRE AT 2 PM EST THIS AFTERNOON...

* WHAT...For the Small Craft Advisory, north winds 15 to 20 kt
  with gusts up to 30 kt. For the Gale Watch, northwest winds 15 
  to 25 kt with gusts up to 35 kt and waves 2 to 4 ft possible.

* WHERE...Chesapeake Bay from North Beach MD to Smith Point VA, 
  Tangier Sound and the inland waters surrounding Bloodsworth 
  Island, and Tidal Potomac from Cobb Island MD to Smith Point 
  VA.

* WHEN...For the Small Craft Advisory, until midnight EST 
  tonight. For the Gale Watch, from Monday afternoon through 
  late Tuesday night.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$

ANZ530-535-536-538-542-200245-
/O.CON.KLWX.SC.Y.0233.000000T0000Z-211120T0100Z/
/O.CON.KLWX.GL.A.0008.211122T1700Z-211124T1100Z/
Chesapeake Bay north of Pooles Island MD-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Patapsco River including Baltimore Harbor-
Patuxent River to Broomes Island MD-
144 PM EST Fri Nov 19 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EST THIS
EVENING...
...GALE WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON THROUGH
LATE TUESDAY NIGHT...

* WHAT...For the Small Craft Advisory, northwest winds 10 to 15 kt
  with gusts up to 20 kt. For the Gale Watch, northwest winds 15
  to 25 kt with gusts up to 35 kt possible.

* WHERE...Tidal Potomac River from Key Bridge to Cobb Island MD, 
  Patapsco River including Baltimore Harbor, Patuxent River to 
  Broomes Island MD, and Chesapeake Bay north of Pooles Island 
  MD.

* WHEN...For the Small Craft Advisory, until 8 PM EST this 
  evening. For the Gale Watch, from Monday afternoon through 
  late Tuesday night.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$

ANZ531-532-539>541-200245-
/O.CON.KLWX.SC.Y.0232.000000T0000Z-211120T0500Z/
/O.CON.KLWX.GL.A.0008.211122T1700Z-211124T1100Z/
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
144 PM EST Fri Nov 19 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST
TONIGHT...
...GALE WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON THROUGH
LATE TUESDAY NIGHT...

* WHAT...For the Small Craft Advisory, northwest winds 15 to 20 
  kt with gusts up to 30 kt. For the Gale Watch, northwest winds 
  15 to 25 kt with gusts up to 35 kt and waves 2 to 4 ft 
  possible.

* WHERE...Chesapeake Bay from Pooles Island MD to North Beach 
  MD, Chester River to Queenstown MD, Choptank River to 
  Cambridge MD and the Little Choptank River, and Eastern Bay.

* WHEN...For the Small Craft Advisory, until midnight EST 
  tonight. For the Gale Watch, from Monday afternoon through 
  late Tuesday night.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$

DHOF

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this gale warning went out at Nov 19, 9:36 AM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Nov 19, 9:36 AM EST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
936 AM EST Fri Nov 19 2021

.SYNOPSIS...
High pressure will build overhead through Saturday before moving
offshore Sunday. A strong cold front will pass through Sunday
night into Monday. High pressure will build in behind this
boundary through Wednesday, then settle to the south Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Strong high pressure is building in from the Ohio Valley and
will move overhead by late tonight. Before the high moves in,
gusty northwesterly winds of 30 to perhaps 40 mph are expected.
The downsloping flow will combat the cold advection slightly
causing temperatures to tick up to near 50 east of the Blue
Ridge Mountains despite 850 mb temperatures of -8 to -10 C.

The wind should begin to dissipate by around or shortly after
midday before becoming calm tonight for many areas as the high
builds overhead. This coupled with a clear sky should lead to
ideal radiational cooling conditions, and subsequently one of
the coldest nights so far this season.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
The high pressure will linger Saturday through Sunday morning,
keeping tranquil but chilly temperatures in the region
throughout the period. Wind will be less and becoming more
southerly in direction ahead of a cold front. The cold front
should approach the region Sunday night and bring a good chance
for rain showers. Some snow showers and gusty winds are expected
behind the front.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
An upper-level trough will continue to dig and take on a
negative tilt Monday as it moves into the east coast. The cold
front associated with this trough will most likely pass through
our area Monday morning (timing is still a little uncertain this
far out), bringing the chance for showers with it. Canadian high
pressure will build toward the area later Monday while low
pressure develops along the front to the east. The pressure
gradient between these two systems will be strong, so gusty
northwest winds are likely and that will usher in blustery and
cold conditions.

A closed upper-level low will likely develop from the upper-
level trough as it continues to strengthen Monday night through
Tuesday as it moves to the east. In response, coastal low
pressure will strengthen along the boundary, but it will be well
to the east. A strong pressure gradient will remain between the
developing low to our east and high pressure that will be
building over the Great Lakes, causing more windy and cold
conditions. In fact, Tuesday highs will most likely be in the
40s (20s in mountains) for most areas with lows in the 20s for
most areas. This will make it feel more like late December
(normal high for December 25th is 47 degrees at DCA and 45
degrees at BWI).

The high will slowly build closer later Tuesday night through
Wednesday night, so chilly conditions will persist, but winds
will gradually diminish during this time. Exact timing remains
uncertain this far out.

Upslope snow showers are possible along/west of the Allegheny
Front Monday night through Tuesday, and accumulation is
possible. A few rain or snow showers may even spill east of the
mountains Monday night/Tuesday as the upper-level trough axis is
passing through the area. However, moisture will be limited so
precipitation amounts (if any) should be light.

The high will likely settle to the south for Thursday and that
will result in a milder afternoon.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
VFR conditions for the terminals today through Sunday night.
Gusty NW flow up to 35 kt will begin to diminish after 16Z then
become light to calm tonight. S flow is expected this weekend,
generally AOB 10 kt.

Morning showers are possible with a cold front Monday.
Gusty northwest winds will develop behind the cold front Monday
and persist through Tuesday. Wind gusts around 30 to 35 knots
are possible. A flurry cannot be ruled out Monday night into
Tuesday.

&&

.MARINE...
The Gale Warning has been expanded to all waters for a few hour
period of low end gale-force gusts this morning. The wind should
begin to diminish this afternoon and especially by late this
evening as high pressure builds in from the west. As the high
moves offshore, southerly flow will gradually increase through
the weekend. SCA conditions likely return by late Sunday ahead
of the next approaching front.

A cold front will pass through the waters Monday and gusty
northwest winds are likely behind the cold front later Monday
and continue through Tuesday night. Gale force winds are
possible during this time, and a Gale Watch is in effect for the
waters.

&&

.TIDES/COASTAL FLOODING...
Gusty northwest winds may lead to tidal blowout conditions
today. The negative anomalies will quickly dissipate tonight
into Saturday as the northwest flow weakens and then turns
onshore by Saturday.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Gale Watch from Monday afternoon through late Tuesday night
     for ANZ530>543.
     Small Craft Advisory until midnight EST tonight for ANZ531>534-
     537-539>541-543.
     Gale Warning until noon EST today for ANZ530>543.
     Small Craft Advisory until 8 PM EST this evening for ANZ530-
     535-536-538-542.

&&

SYNOPSIS...BJL/DHOF
NEAR TERM...KLW/DHOF
SHORT TERM...KLW
LONG TERM...BJL
AVIATION...BJL/KLW/DHOF
MARINE...BJL/KLW/DHOF
TIDES/COASTAL FLOODING...BJL/DHOF
Hazardous weather outlook, Nov 19, 8:04 AM EST, 3 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
804 AM EST Fri Nov 19 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-201315-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
804 AM EST Fri Nov 19 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

A Gale Warning is in effect this morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Gale Watch is in effect Monday afternoon through Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-201315-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
804 AM EST Fri Nov 19 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-201315-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
804 AM EST Fri Nov 19 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a slight winter storm threat along the Allegheny Front
late Monday through early Tuesday. Accumulating snow is possible
during this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DHOF

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 18, 7:28 PM ESTSpecial Marine WarningLWX2 hr
Nov 18, 8:18 PM ESTSmall Craft AdvisoryLWX28 hr
Nov 18, 8:49 PM ESTSpecial Marine WarningLWX56 min
Nov 19, 3:30 AM ESTGale WatchLWX58 hr
Nov 19, 12:01 PM ESTSmall Craft AdvisoryLWX12 hr

Nearby

Gale Warnings in Virginia, 2021Every gale warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.